Nevada, 2009Flash Flood in Nevada, May 31, 2009
May 31, 2009 · NWS LKN · 1 event in 1 county or zone
Heavy rain brought flash flooding to downtown Winnemucca.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain brought flash flooding to downtown Winnemucca.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 31, 2:00 PM PST, 6 hours 30 minutes earlier.
Area forecast discussion, May 31, 2:00 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT SUN MAY 31 2009
.SYNOPSIS...SHOWERS AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO
THIS EVENING...THE REDEVELOP AGAIN EARLY MONDAY AFTERNOON. EXPECT
AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE INTO THE REST OF
THE WEEK.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY...UPPER LOW APPROACHING
THE NORTHERN CA COAST THROUGH TUESDAY WITH UPPER SOUTHERLY FLOW
OVER THE GREAT BASIN. AIRMASS REMAINS MOIST AND UNSTABLE OVER THE
CWA INTO TUESDAY...BUT SOME DRYING OVER THE EXTREME SOUTHERN CWA
BY THE END OF THE PERIOD. THINK BEST TSTMS CHANCE OF TSTMS THIS
EVENING OVER WHITE COUNTY...NORTHERN NYE AND LANDER COUNTIES
WHERE STRONGEST SURFACE CONVERGENCE LOCATED. ON MONDAY...
STRONGEST SFC CONVERGENCE OVER NORTHEASTERN NEVADA...NORTHERN NYE
AND WHITE PIN COUNTIES. PLENTY OF LOW LEVEL MOISTURE AVAILABLE WITH
PWS ABOVE .75 IN THE NORTH AND FROM .5 TO .75 SOUTHERN
CWA. THEREFORE...EXPECT BRIEF HEAVY SHOWERS ASSOCIATED WITH THESE
THUNDERSTORMS THROUGH TUESDAY.
LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. UNSETTLED CONDITIONS
CAN BE EXPECTED ACROSS MUCH OF THE CWA THROUGH THE FORECAST PERIOD.
LATEST LONG RANGE MODELS ARE IN VERY GOOD AGREEMENT WITH THE UPPER
LEVEL RIDGE AXIS DRIFTING EAST OF THE CONTINENTAL DIVIDE WHILE AN
UPPER LEVEL LOW OVER THE EASTERN PACIFIC SPINS ONTO THE CENTRAL
CALIFORNIA COAST DURING THE WEEK.
THE MODELS SHOW THE UPPER LOW DRIFTING EAST ACROSS CENTRAL
CALIFORNIA WHILE PIECES OF ENERGY LIFTING NORTH WITHIN THE DIFLUENT
FLOW AHEAD OF THIS SYSTEM INTERACTS WITH LOWERING HEIGHTS AND LIS
BELOW ZERO TO HAVE INSTABILITY MAXIMIZED EACH AFTERNOON AND EVENING
DURING THE UPCOMING WEEK. SUFFICIENT MOISTURE WILL BE IN PLACE AS
WELL AS PWS ARE FORECAST TO RANGE FROM ONE HALF TO ONE INCH. WITH
MORE OF A SOUTHERLY MID LEVEL FLOW IN PLACE...EXPECT SHOWERS AND
THUNDERSTORMS TO MOVE MAINLY FROM SOUTH TO NORTH THROUGH THE CWA
LIMITING THE THREAT OF LOCALIZED FLOODING. HOWEVER...WITH HIGH PWS
AND THE POTENTIAL FOR TRAINING ECHOES LOCALIZED FLOODED IS POSSIBLE
AND WILL NEED TO BE MONITORED.
THE LONG RANGE MODELS BEGIN DIVERGING WITH THE UPPER LOW OVER THE
GREAT BASIN AT THE BEGINNING OF THE UPCOMING WEEKEND. THE GFS
EVENTUALLY LIFTS AN OPEN WAVE NORTHEAST OF THE CWA RESULTING IN
DEVELOPING A DRIER NORTHWEST FLOW ACROSS THE CWA. THE ECMWF HOLDS A
PIECE OF THE UPPER TROUGH BACK ACROSS THE CWA...EVENTUALLY MOVING
ANOTHER CLOSED LOW ACROSS THE GREAT BASIN. BASED ON THE MODEL
INCONSISTENCY...WILL STAY CLOSE TO CLIMO POP FOR NEXT WEEKEND.
&&
.AVIATION...CURRENT ONGOING CONVECTION WILL CONTINUE THROUGH THE
AFTERNOON BEFORE DIMINISHING WITH THE LOSS OF THE DIURNAL HEATING
CYCLE EARLY TONIGHT. WITH A VERY WEAK UPPER LEVEL FLOW IN
PLACE...THE SLOW MOVEMENT OF THE STRONGER CELLS WILL PRODUCE LOCALLY
HEAVY RAINFALL. A REPEAT OF INCREASED INSTABILITY CAN BE EXPECTED
AGAIN ESPECIALLY MONDAY AFTERNOON INTO MONDAY NIGHT. VFR CONDITIONS
CAN BE EXPECTED DURING THE NEXT 24 HOURS...EXCEPT BENEATH THE
STRONGER STORMS WERE MVFR/IFR CIGS/VSBYS MAY OCCUR.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
AREA THROUGH THIS EVENING. AIRMASS IS QUITE UNSTABLE AND MOIST
AIR...WITH WETTING RAINS IN MANY AREAS. A SIMILAR PATTERN SETS UP
FOR MONDAY. THE AIRMASS WILL REMAIN UNSTABLE OVER MOST OF THE FIRE
DISTRICT THROUGH THE REST OF THE WEEK...BUT THE AIRMASS IS A
LITTLE DRIER. THEREFORE...EXPECT FEWER THUNDERSTORMS AND LIGHTER
RAIN AMOUNTS.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&
87/89
Hazardous weather outlook, May 31, 8:30 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
930 AM PDT SUN MAY 31 2009
NVZ013-030>037-010930-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
930 AM PDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAIN...SMALL HAIL...AND
WIND GUSTS TO 45 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE EARLY
EVENING HOURS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Flash Flood, Humboldt
- When
- May 31, 8:30 PM PST to 10:30 PM PST
- Where
- Humboldt County, 1.65 mi WNW of Winnemucca to 0.86 mi N of Winnemucca
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 40.981, -117.748
Flashing flooding caused mud to flow across two downtown streets as well as causing a sinkhole to develop. Also, a basement of a house at the corner of East Second and See streets was flooded and damaged. Flood waters and mud made its way through the Hi-Desert RV Park and into a golf cart shed at the golf course.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, May 31, 2009$145,000 · 16 events
- Lightning Strike in Oregon, May 31, 20091 injured · $100,000 · 1 event
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Tornadoes and Hail in Maine, May 31, 2009EF1 · 13 events
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
- Damaging Winds in West Virginia, May 31, 2009$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171686.